Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 319, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 26, 2002, 10:30 PM CDT for Seward County, Kansas. It was in force for 45 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 10:30 PM CDT (03:30 UTC)
- Expired
- Aug 26, 2002, 11:15 PM CDT
- In force
- 45 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Seward County, KS
The radar
The Dodge City radar (KDDC), 101 km from the middle of the area, began a volume at 03:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 10:48 PM CDT | Hail 0.75 | Liberal, KS | |
| Aug 26, 10:49 PM CDT | Hail 0.75 | Liberal, KS | |
| Aug 26, 10:55 PM CDT | Hail 1 | Liberal, KS | |
| Aug 26, 11:09 PM CDT | Hail 1 | Liberal, KS | |
| Aug 26, 11:10 PM CDT | Hail 0.88 | Liberal, KS | |
| Aug 26, 11:15 PM CDT | Thunderstorm Wind 53 M | (Lbl)Liberal Arpt, KS | |
| Aug 26, 11:17 PM CDT | Hail 0.75 | Liberal, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 5:30 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 882 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1721 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 204 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 13.2
The text
As transmitted, in the capitals the NWS used until 2016.
680 WUUS53 KDDC 270330 SVRDDC KSC175-270415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1030 PM CDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SEWARD COUNTY IN SOUTHWEST KANSAS * UNTIL 1115 PM CDT * AT 1030 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 22 MILES NORTHWEST OF LIBERAL...OR ABOUT 3 MILES EAST OF MOSCOW...MOVING SOUTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED LIBERAL AT 1100 PM CDT HAYNE AT 1105 PM CDT KISMET AT 1110 PM CDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL THE SIZE OF NICKELS, DAMAGING WINDS GREATER THAN 60 MILES AN HOUR, LAT...LON 3738 10108 3702 10105 3702 10064 3738 10064 15
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:18 PM CDT, 7 hours 12 minutes earlier.
Area forecast discussion, Aug 26, 3:18 PM CDT, 7 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 318 PM CDT MON AUG 26 2002 DAYS 1-2... SEVERAL FEATURES TO INFLUENCE THIS FORECAST PACKAGE. FOR THE IMMEDIATE FUTURE, OUTFLOW BOUNDARY SAGGING SOUTHWEST FROM EARLY MORNING MCS IN CENTRAL NEBRASKA HAS PUSHED INTO THE FAR NORTHERN CWA. NEW TSRA DEVELOPMENT MAY FIRE SOUTH FROM SOUTHWEST NEBRASKA ALONG THIS OUTFLOW BOUNDARY THROUGH EARLY EVENING. ELSEWHERE, ATMOSPHERE HAS BECOME INCREASINGLY UNSTABLE AS SFC TEMPS HAVE WARMED WELL INTO THE 80S TO AROUND 90 AND SURFACE DEW POINTS HAVE REMAINED IN THE 60S. MORNING U/A ANALYSIS INDICATING AND WATER VAPOR IMAGERY SHOWING SIGNIFICANT DIFLUENT FLOW ACROSS THE WESTERN HIGH PLAINS IN THE MID/UPPER LEVELS WITH 90 KT SOUTHERN BRANCH JET NOSING INTO THE CENTRAL ROCKIES. THINK THAT 30KM MM5, 12Z RUN, HAD THE BEST SOLUTION IN FORMING RATHER STOUT MCS IN NORTHEAST COLORADO, SOUTHWEST NEBRASKA AND NORTHWEST KANSAS, AND DROPPING THIS FEATURE SOUTH/SOUTHEAST ALONG THE MID LEVEL BAROCLINIC ZONE. THUS, WILL BASE POPS HIGHLY ON THIS SOLUTION WITH LIKELY NORTH AND NORTHWEST TO SLIGHT CHANCE SOUTHEAST CWA. ON TUESDAY THE ATMOSPHERE WILL LIKELY BE IN RECOVERY MODE FROM OVERNIGHT CONVECTION WITH ANOTHER ROUND POSSIBLE TOMORROW NIGHT AS ANOTHER S/WV TROUGH APPROACHES IN THE SOUTHERN BRANCH OF THE WESTERLIES AND THE SURFACE BOUNDARY STRENGTHENS WITH DAYTIME HEATING. DAYS 3-7... MID TO LATTER PART OF THIS WEEK STILL LOOKING FAIRLY ACTIVE WITH THE SOUTHERN BRANCH OF THE WESTERLIES CONTINUING FOR A FEW MORE DAYS. CLOSED LOW FORECAST TO ESTABLISH ITSELF OVER THE NORTHERN ROCKIES ON TUESDAY IS FORECAST TO OPEN UP AND LIFT OUT INTO THE NORTHERN PLAINS BY FRIDAY AFTER WHICH AN UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS NORTHEAST INTO THE CENTRAL PLAINS. UNTIL THAT TIME, THE LOW LEVEL BAROCLINIC ZONE WILL LIKELY STAY IN PLACE WHERE IT HAS BEEN ACROSS THE CENTRAL PLAINS. WITH THIS IN MIND, WILL CONTINUE TO HOLD ON TO THE LATE AFTERNOON AND NIGHTTIME THUNDERSTORM FORECAST. THE WEATHER SHOULD QUIET DOWN A BIT FOR THE PERIOD FROM SATURDAY THROUGH MOST OF MONDAY AS THE UPPER LEVEL RIDGE DOMINATES THE WEATHER FOR A FEW DAYS. EARLY NEXT WEEK, THE MAIN BELT OF UPPER LEVEL WESTERLY FLOW SAGS BACK DOWN ACROSS THE U.S./CANADIAN BORDER WITH A COUPLE OF SHORTWAVE TROUGHS MOVING EAST ACROSS THE NORTHERN U.S. EARLY NEXT WEEK. THINK THAT THE NEXT CHANCE FOR THUNDERSTORMS WOULD BE AROUND MONDAY NIGHT ALONG A SURFACE BOUNDARY THAT SHOULD GET PUSHED SOUTH INTO THE CENTRAL HIGH PLAINS. WILL KEEP THE 8-10 DAY OUTLOOK THE SAME WITH NEAR NORMAL ON BOTH THE TEMPS AND PRECIP. PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 82 64 85 / 40 20 30 20 GCK 65 83 64 87 / 40 20 40 20 EHA 66 84 65 88 / 40 30 40 20 LBL 65 83 64 87 / 40 20 40 20 HYS 65 82 64 85 / 60 10 30 20 P28 67 82 66 86 / 20 0 20 20 .DDC...NONE. FCSTID = 07/02
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 7:48 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 42 min |
| Aug 26, 7:59 PM CDT | Severe Thunderstorm Warning | DDC | Lane, Scott | 46 min |
| Aug 26, 8:24 PM CDT | Severe Thunderstorm Warning | DDC | Hamilton, Kearny | 66 min |
| Aug 26, 8:32 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 43 min |
| Aug 26, 8:49 PM CDT | Severe Thunderstorm Warning | DDC | Lane | 41 min |
| Aug 26, 9:02 PM CDT | Severe Thunderstorm Warning | DDC | Gray | 43 min |
| Aug 26, 9:11 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Stanton | 64 min |
| Aug 26, 9:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney | 46 min |
| Aug 26, 9:25 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 50 min |
| Aug 26, 9:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 51 min |
| Aug 26, 10:05 PM CDT | Severe Thunderstorm Warning | DDC | Stevens | 55 min |
| Aug 26, 10:08 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 52 min |
| Aug 26, 10:17 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 28 min |
| Aug 26, 10:33 PM CDT | Severe Thunderstorm Warning | DDC | Clark | 42 min |
| Aug 26, 11:01 PM CDT | Severe Thunderstorm Warning | DDC | Meade | 29 min |
| Aug 26, 11:10 PM CDT | Severe Thunderstorm Warning | DDC | Seward | 35 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.